Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 288, NWS Paducah, KY

July 23, 2004Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 23, 2004, 4:15 PM CDT for Stoddard County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2004, 4:15 PM CDT (21:15 UTC)
Expired
Jul 23, 2004, 5:00 PM CDT
In force
45 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:15 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 23, 4:15 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT FRI JUL 23 2004

.DISCUSSION...
WITH NORTH TO NERLY WINDS PREVAILING AT THE SFC ACROSS THE FCST
AREA...THE PRESUMPTION CAN BE MADE THAT THE SFC COLD FRONT MADE IT
ALL THE WAY THRU. HOWEVER...THE COOLER DRIER AIR HAS HAD TROUBLE
MIXING AT THE SFC...SINCE SFC DEWPOINTS WERE STILL IN THE 70S IN MID
AFTN. SHWS AND A FEW TSTMS WERE LINED UP WEST/EAST ACROSS THE FCST
AREA AND GENERALLY MOVING SOUTH AS A WHOLE. THIS CONVECTION WAS DUE
TO SOME LINGERING INSTABILITY /SBCAPE OF AROUND 3000J/KG IN THE
SOUTH/ AND IMPULSES IN THE QUASIZONAL 500MB FLOW. WIND FIELDS WERE
NOT FAVORABLE FOR WDSPRD SVR WX. THE MAIN THREAT THIS AFTN WILL BE
FROM HEAVY RAINFALL. AS SFC HIGH PRESSURE CONTINUES TO SWING DOWN
INTO THE NORTH CNTRL U.S...HELPED ALONG BY A LONGWAVE 500MB
TROF...COOL DRY AIR WILL MAKE ITS PRESENCE KNOWN HERE STARTING
TONIGHT WITH LOWS WELL INTO THE 60S AND A FINALLY A CESSATION TO THE
SHWS/TSTMS.

ETA/GFS BOTH SHOW AN INVERTED TROF FORMING OVER NRN TX AND OK OVER
THE WEEKEND AND MOVING EAST TOWARD THE FCST AREA. THIS FEATURE WILL
BE SHEARED OUT BY A DIGGING/DEEPENING 500MB TROF MOVING ACROSS THE
COUNTRYS MIDSECTION. IT SEEMS GFS IS A BIT OVERDONE WITH THE EWD
EXTENT OF THE QFP FIELD ASSOCIATED WITH THE INVERTED TROF. THIS IS
SUPPORTED BY THE FACT THAT THE OPERATIONAL GFS IS FORECASTING POPS
WELL ABOVE THE ENSEMBLE AVERAGE FOR THE WEEKEND. THEREFORE...PART OF
SE MO WILL HAVE A CHANCE OF SHWS SAT AND SUN IN THE FCST...BUT
EVERYONE ELSE WILL BE BLESSED WITH ONLY A SOMEWHAT CLOUDY FCST. ON
MON...IT IS POSSIBLE THAT SOME PCPN COULD AFFECT THE PENNYRILE
REGION OF WRN KY AS THE 500MB TROF DIGS AND AN ATTENDANT APPALACHIAN
SFC LOW TO THE SOUTH OF THE FCST AREA MOVES EAST. A SFC RIDGE OF
HIGH PRESSURE OVER THE AREA SHOULD PROVIDE A SLOW WARMING TREND AND
DRY WX THROUGH DAY 7.

TEMPS...ITS STEADY AS SHE GOES...NOT MUCH CHANGE IN MAX/MINS AS
GUIDANCE IS IN REASONABLE AGREEMENT. WE WILL BE EXPERIENCING MUCH
BELOW NORMAL TEMPS THRU THE WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DB
Hazardous weather outlook, Jul 23, 4:05 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT FRI JUL 23 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
405 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING WILL BE MAINLY SOUTH OF A LINE
FROM MADISONVILLE KENTUCKY...THROUGH PADUCAH...TO WEST OF CAPE
GIRARDEAU. A FEW ISOLATED STORMS WILL REACH SEVERE LEVELS...WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE
SLOW MOVING STORMS. THE STORMS WILL END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ALWAYS
URGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM CDTSevere Thunderstorm WarningPAHPope51 min
Jul 22, 7:36 PM CDTFlash Flood WarningPAHPope3 hr
Jul 22, 7:03 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston42 min
Jul 23, 3:50 PM CDTSevere Thunderstorm WarningPAHHopkins40 min
Jul 23, 6:02 PM CDTSevere Thunderstorm WarningPAHNew Madrid43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.